After pain medications, antidepressants are the second highest cause of accidental death from poisoning in children younger than 6, according to the 2004 report by the AAPCC.
Symptoms can be delayed for up to six hours, after which children can develop anything from seizures to coma and life-threatening heart rhythms. Liebelt, of the American College of Medical Toxicology, pointed to one toddler who ingested her mother's migraine medicine as the woman was preparing to take it. The child was later brought into the emergency department with lethargy and a dangerously low blood pressure after taking only one or two pills.
Category: Topical Eye Drops, Nasal Sprays, and Blood Pressure Patches
Scientific names: Clonidine, oxymetazoline
Brand name: Afrin, Clear Eyes, Clonidine patch
Uses: Eye redness/itchiness, nasal congestion, glaucoma
Symptoms in children: Lethargy, low blood pressure, coma
These medications, designed to be absorbed over time through the skin, can lead to serious consequences when ingested by a toddler. Ever the explorers, children have been known to drink these sprays and eye drops, and they will even lick discarded medication patches. Symptoms from these ingestions can be delayed for four hours, but as little as 6 ml can lead to lethargy or coma, although death from this small of an amount is unlikely.
These dangers have been known for some time. In a case report published in the journal Clinical Toxicology in 1979, a 21-month old girl that developed a dangerously low heart rate and blood pressure and became comatose after taking a single 0.3 mg tablet. In another case report published in the journal Annals of Emergency Medicine in 1988, a 9-month-old boy sucked on a discarded Clonidine patch that had been worn for five days and thrown out. He became lethargic and developed a life-threateningly low blood pressure that required a stay in the intensive care unit.
Category: Diabetes Medications
Scientific Name: Sulfonylureas
Brand name: Glyburide, Glipizide
Uses: Diabetes management (non-insulin dependent, or Type 2)
Symptoms in children: Dangerously low blood sugar, coma, seizures
As these medications are more commonly prescribed, the incidence of pediatric poisonings has also increased, with over 2,500 occurrences in the United States in 2001. Children may not display signs of this until one to six hours later, but symptoms may last for 24 hours, so these children are often hospitalized for observation.
Not only are these medications dangerous for a child that is not diabetic, children have less energy stores in their livers than adults do, making them more susceptible to the effects. They may develop sleepiness, confusion, headache and seizures -- and some children have developed permanent brain damage and even died.
Spiller said he once took care of a young boy who began having seizures after taking one of these pills. Upon arriving in the emergency department, the child was paralyzed on one side. He improved after treatment, but the paralysis lasted for over 18 hours. Fortunately, sulfonylurea poisoning has a "rescue;" giving these children glucose can save their lives.
Dan Childs contributed to this report.